Amanda Phoon Nguyen
Dysgeusia and Ageusia associated with Andrographis
A 30-year-old female was referred to see me because of a 6-month history of taste changes.
Her medical history is not significant, and she does not take any medications. She is systemically fit and well, does not smoke or consume alcohol, and denies any significant psychosocial history. The intraoral and extraoral examination was unremarkable.
Her supplements include fish oil and Armaforce, which she started taking in March 2020 as she wanted to boost her health amidst the COVID-19 pandemic.
Q: Can you guess what the likely cause of her dysgeusia was?
A: Did you know that the TGA has issued a warning for the popular supplement Armaforce?
Consumers and health professionals are advised that products containing the herb Andrographis paniculata(Andrographis) may be associated with dysgeusia and ageusia.
Patients may report the following symptoms:
· loss of taste
· metallic or soapy taste
· altered taste
· loss of appetite
Since mid-2019, the TGA has identified a significant increase in the number of adverse event reports involving Andrographis and the development of taste disturbances. Most of these reports have been associated with a multi-ingredient Andrographis containing product called Armaforce, which now carries a warning.
Some of the taste related reports may be related with methanol, or a combination of ethanol and water as the extract solvent. However, the TGA has received reports of taste disturbance associated with the use of a product with water as the only solvent for the Andrographis paniculata extract. The TGA considers that the available evidence establishes a risk of loss of taste or taste disturbance from any listed medicine containing Andrographis.
Andrographis is a plant that is native to South Asian countries. The leaf and underground stems are used as herbal ingredients. Its use is permitted for use in low-risk medicines in Australia. Approximately 100 medicines listed in the Australian Register of Therapeutic Goods (ARTG) contain Andrographis. This herb is frequently used in Indian and Chinese medicine to relieve cold symptoms and for immune support and is also known by many names, such as the King of bitters, andrographolide, Indian echinacea and gubak.
According to the TGA, the onset of taste disturbance frequently occurs after about two weeks of use of Andrographis products but may also occur in a shorter timeframe. Based on the reports received by the TGA, it may take up to several weeks after cessation of the product use for taste to return to normal. At the time of reporting, not all individuals had regained a normal sense of taste. Ancedontally, for my patient above, her taste disturbance persisted for approximately 6 months post cessation before slowly returning.
In a patient who has presented complaining of dysgeusia or ageusia, their medical history, including any supplement use, should be reviewed carefully. Sudden onset of these symptoms necessitate a thorough and prompt medical review, in case of other potentially serious medical conditions.
Any suspected adverse reactions involving taste disorders and Andrographis containing products should be reported to the TGA.